Anti-Microbial Drugs Linked to Acute Liver Failure

Anti-microbials linked to liver failureA recent study published in the medical journal Hepatology found anti-microbial drugs to be a common cause of drug-induced liver injury (DILI), which can lead to acute liver failure (ALF).

The 10-year study analyzed liver injury as caused by drugs excluding acetaminophen, ScienceDaily.com reports. The research team isolated patients who experienced DILI, and found a disproportionate percentage of them to be women and minorities, leading researchers to speculate that certain groups may be more prone to DILI and to advocate for further research on the subject.

The researchers also identified 61 different medications that could cause DILI. Of these drugs, anti-microbials were found to be the most common cause of ALF resulting from DILI. Anti-microbial drugs include certain antibiotics, anti-fungals, tuberculosis drugs, anti-retroviral drugs and other medications. 

Researchers also found that patients experiencing ALF due to anti-microbial drug usage do not typically recover spontaneously, with only 27 percent of patients surviving without a liver transplant.

Based on the results of the study, researchers emphasize the urgent need for organ donation and advocate for further study of the effects of anti-microbials and other drugs on the liver.